Hail, Lake
- When
- April 10, 4:45 AM EST
- Where
- Lake County, 0.85 mi SE of Wolf Lake
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.020, -85.840
Law enforcement near Wolf Lake reported hail the size of a quarter (one inch) in diameter.
Thunderstorms with hail developed during the early morning hours of April 10 across central lower Michigan. An isolated severe thunderstorm near Wolf Lake produced one inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Thunderstorms with hail developed during the early morning hours of April 10 across central lower Michigan. An isolated severe thunderstorm near Wolf Lake produced one inch diameter hail. Several other non severe thunderstorms in the vicinity of Route 10 produced hail of up to half an inch in diameter. The thunderstorms developed in an axis of strong elevated instability north of a warm front that lifted north across southern and central lower Michigan overnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 10, 4:00 AM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 500 AM EDT SUN APR 10 2011 LATEST UPDATE...ALL EXCEPT AVIATION... .SYNOPSIS...(500 AM EDT SUN APR 10 2011) THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE EARLY TO MID MORNING HOURS TODAY MAINLY NEAR TO NORTH OF ROUTE 10 ACROSS CENTRAL LOWER MICHIGAN. THESE STORMS WILL MOVE OUT OF CENTRAL LOWER MICHIGAN LATE THIS MORNING. STRONG SOUTHERLY WINDS WILL ALLOW HIGH TEMPERATURES TO REACH THE MIDDLE 70S TO LOWER 80S THIS AFTERNOON. A COLD FRONT WILL BRING A CHANCE OF STRONG TO SEVERE THUNDERSTORMS TONIGHT. IT WILL BECOME QUITE WINDY MONDAY MORNING. FAIR WEATHER WILL RETURN MONDAY NIGHT AND TUESDAY AS A HIGH PRESSURE RIDGE BUILDS IN. && .SHORT TERM...(500 AM EDT SUN APR 10 2011) (TODAY THROUGH TUESDAY AFTERNOON) PRIMARY SHORT TERM FCST CONCERNS INVOLVE ASSESSMENT OF CONVECTIVE/SVR POTENTIAL THIS MORNING ACROSS OUR FAR NORTHERN COUNTIES... AND THEN FOR TONIGHT ACROSS OUR ENTIRE AREA. A FEW MARGINALLY STRONG TO SEVERE STORMS WITH LARGE HAIL ARE POSSIBLE ACROSS OUR EXTREME NORTHERN CWFA FROM 09Z THRU 15Z THIS MORNING. HOWEVER MOST CONVECTION WILL ONLY PRODUCE OCCASIONAL LIGHTNING AND BRIEF LOCALLY HEAVY RAINFALL. IT IS NOTED THAT OVERALL SHORT RANGE GUIDANCE TRENDS THE PAST 12-18 HRS HAVE CONTINUED FURTHER NORTH WITH MORNING CONVECTION SUCH THAT MOST IF NOT ALL STORMS SHOULD STAY NEAR TO MAINLY NORTH OF ROUTE 10. THIS NOTION IS CORROBORATED WELL WITH KGRR/RGNL RADAR TRENDS EARLY THIS MORNING. STRONG SOUTHERLY FLOW WAA WILL ALLOW MAX TEMPS TO REACH THE MIDDLE 70S NORTH TO LOWER 80S SOUTH THIS AFTN. INSTABILITY WILL BUILD THIS AFTN BUT A TRIGGERING MECHANISM FOR CONVECTIVE INITIATION TO OCCUR WILL NOT ARRIVE UNTIL THIS EVENING/OVERNIGHT WITH THE APPROACHING COLD FRONT. I HAVE TRENDED POPS DOWN TO A CHC FOR TSTORMS ACROSS OUR AREA TONIGHT BASED ON A CONSENSUS OF 00Z NAM/GFS/ECMWF GUIDANCE... WITH THE GENERAL NOTION OF ONE AREA OF PCPN NORTH OF OUR CWFA TONIGHT AND THEN A SQUALL LINE FROM IN/IL OFF TO THE SSW OVERNIGHT ON THE COLD FRONT. SEVERAL FACTORS GOING AGAINST CONVECTIVE/SVR WX POTENTIAL TONIGHT INCLUDE UNFAVORABLE COLD FRONTAL TIMING. IN ADDITION... SFC BASED SEVERE CONVECTION WHICH WILL REDEVELOP ACROSS SOUTHERN WI/NORTHERN IL MID TO LATE THIS AFTN WILL STRUGGLE TO CROSS LAKE MI WITHOUT DIMINISHING CONSIDERABLY DUE TO THE VERY COLD LAKE TEMPS THIS TIME OF YEAR. HAVING SAID THAT... CANNOT DISCOUNT POTENTIAL FOR SOME STRONG TO SEVERE STORMS THIS EVE AS A VERY STRONG SFC LOW TRACKS NE TO JUST NORTH OF SSM BY 09Z MON AND PULLS A COLD FRONT THRU MONDAY MORNING. THE SPC DAY 1 OUTLOOK HAS OUR ENTIRE CWFA IN A SLGT RISK AREA THRU 12Z MON. WE SHOULD GENERATE WEAK TO MODERATE INSTABILITY THIS AFTN AND EVE WITH TEMPS REACHING THE UPPER 70S TO LOWER 80S CENTRAL AND SOUTH AND AS SFC DEW PTS SURGE THRU THE UPPER 50S TO LOWER 60S. BULK SHEAR VALUES ALREADY IMPRESSIVE AT 45 TO 55 KTS EARLY THIS EVE WILL RAMP UP TO 60 TO 70 KTS OVERNIGHT. ALL THINGS CONSIDERED IT IS NOT A SLAM DUNK THAT WE WILL HAVE SEVERE WEATHER OR EVEN VERY MANY STORMS TONIGHT. HOWEVER I AM NOT COMFORTABLE DISCOUNTING POTENTIAL FOR SOME STRONG TO SEVERE STORMS WITH SUCH A STRONG AND DYNAMIC SYSTEM. WE WILL MONITOR THIS CLOSELY FOR DAMAGING WIND GUSTS AND HAIL AS THE PRIMARY SVR WX THREATS AND A CHANCE FOR AN ISOLATED TORNADO TOO. THE SREF POPS AS WELL AS THE 4KM WRF-NMM FOR SPC SHOW GREATER POTENTIAL FOR CONVECTION THIS EVENING THAN DO OPERATIONAL GFS/NAM/ECMWF GUIDANCE SOLUTIONS... SO IT WILL BE VERY INTERESTING TO SEE HOW THIS PLAYS OUT. && .LONG TERM...(500 AM EDT SUN APR 10 2011) (TUESDAY NIGHT THROUGH SATURDAY) THE MAIN CHALLENGE IN THE LONG TERM PORTION OF THE FORECAST IS A SRN STREAM SYSTEM WHICH TAKES AIM ON MICHIGAN FROM THE SOUTHWEST LATE IN THE WEEK. AT THE SAME TIME... A HUDSON BAY SFC HIGH PRESSURE SYSTEM SHOULD BE DELIVERING A COOL AND DRY EASTERLY FLOW OF AIR INTO THE REGION. IT WILL BE AN INTERESTING BATTLE BETWEEN THESE TWO SYSTEMS. MILD TEMPERATURES IN THE MID TO UPPER 60S WITH SUNSHINE ARE LIKELY OVER THE AREA ON WEDNESDAY... BUT THINGS BECOME A LITTLE LESS CERTAIN FOR THURSDAY. IT/S QUITE POSSIBLE THAT AN AGGRESSIVE BACK DOOR COLD FRONT (RELATED TO THE HUDSON BAY HIGH BECOMING ESTABLISHED) WILL COOL THINGS DOWN AND PERHAPS EVEN SEND IN SOME LOWER CLOUDS/DRIZZLE. THE COOL/DRY LOW LEVEL EASTERLY FLOW SHOULD TEND TO LIMIT THE COVERAGE AND INTENSITY OF RAIN SHOWERS WITH THE APPROACHING SRN STREAM LOW INITIALLY. HOWEVER BY LATER FRIDAY AND ESPECIALLY INTO SATURDAY...THE H5 UPR LOW/TROUGH IS PROGGED TO GO NEGATIVE TILT AND EVENTUALLY CLOSE OFF JUST TO OUR SOUTHWEST. IF THAT/S THE CASE... THE INTENSITY OF FREQUENCY OF RAIN SHOWERS OVER MI SHOULD INCREASE DRAMATICALLY AS WE HEAD INTO NEXT WEEKEND. && .AVIATION...(1126 PM EDT SAT APR 9 2011) VFR CEILINGS WILL CONTINUE INTO THE EVENING AS VISIBILITIES BEGIN TO LOWER IN FOG. WARM MOIST AIR PUSHING IN FROM THE SOUTH TONIGHT WILL THICKEN THE FOG AS A WARM FRONT MOVES NORTH. VISIBILITIES SHOULD FALL BELOW 3SM ACROSS MOST OF THE AREA OVERNIGHT... WHILE CEILINGS SHOULD REMAIN ABOVE 1000 FT AGL. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE... BUT THE VAST MAJORITY OF THE ACTIVITY WILL BE OVER NORTHERN LOWER MICHIGAN. PUT VICINITY WORDING AND/OR CB IN THE TAFS FOR KMKG AND KGRR. AFTER THE WARM FRONT COMES THROUGH DURING THE MID MORNING HOURS SUNDAY... CONDITIONS WILL RETURN TO VFR LEVELS WITH WINDS OUT OF THE SOUTH AT 15 TO 20 KNOTS AND GUSTS OF 25 TO 30 KNOTS. && .MARINE...(500 AM EDT SUN APR 10 2011) AREAS OF FOG ARE ANTICIPATED OVER THE NEARSHORE WATERS TODAY INTO TONIGHT AS MUCH HIGHER DEW PTS OVERRUN COLD LAKE MI WATERS WITH STRONG SOUTHERLY WINDS SOUTH OF THE WARM FRONT. THUNDERSTORMS MAY IMPACT THE NORTHERN NEARSHORE ZONES THIS MORNING. ANOTHER ROUND OF THUNDERSTORMS MAY IMPACT ALL NEARSHORE ZONES TONIGHT. OTHER THAN HIGHER WAVE HEIGHTS IN/NEAR TSTORMS... WAVE HEIGHTS WILL RAMP UP MONDAY AFTER FROPA AS WEST WINDS INCREASE TO 20 TO 30 KTS. WILL GO AHEAD AN ISSUE A SMALL CRAFT ADVISORY FOR ALL NEARSHORE ZONES TONIGHT THRU 06Z TUE FOR THE STRONG WINDS AND INCREASING WAVE ACTION. A GALE WATCH WAS STRONGLY CONSIDERED BUT DECIDED TO GO WITH A SCA AT THIS TIME. && .HYDROLOGY...(500 AM EDT SUN APR 10 2011) RIVER FLOOD ADVISORIES STILL IN EFFECT FOR VICKSBURG... MAPLE RAPIDS AND IONIA. RAIN AND THUNDERSTORMS SHOULD STAY NORTH OF THOSE AREAS THIS MORNING. THUNDERSTORMS MAINLY NORTH OF ROUTE 10 THIS MORNING WILL BRING RAINFALL AMOUNTS OF UNDER AN INCH. THERE IS A CHANCE OF STORMS ACROSS OUR AREA TONIGHT. HOWEVER STORM MOTION WILL BE RATHER FAST WITHOUT THE POTENTIAL FOR TRAINING OF ECHOES... REDUCING THE RISK OF ANY FLOODING. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY ALL NEARSHORE ZONES 03Z TONIGHT THRU 06Z TUE. && SYNOPSIS: LAURENS STORM TERM: LAURENS LONG TERM: MEADE AVIATION: 63 MARINE: LAURENS HYDROLOGY: LAURENS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 505 AM EDT SUN APR 10 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110815- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 505 AM EDT SUN APR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS EARLY THIS MORNING NORTH OF HIGHWAY M 46 COULD PRODUCE SOME HAIL AND LOCALLY HEAVY RAIN AS THEY MOVE EAST NORTHEAST AT AROUND 50 MPH. THESE STORMS WILL END BY NOON. THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE AREA TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS... LARGE HAIL AND ISOLATED TORNADOES. STORM MOVEMENT WILL BE EAST AT UP TO 60 MPH. AREAS OF DENSE FOG AND HAZE ARE POSSIBLE AT THE LAKE MICHIGAN SHORELINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE THROUGH MID MORNING MONDAY EAST OF GRAND RAPIDS. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LMZ844>849-110815- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 505 AM EDT SUN APR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS EARLY THIS MORNING NORTH OF WHITEHALL COULD PRODUCE SOME HAIL AND LOCALLY HEAVY RAIN AS THEY MOVE EAST NORTHEAST AT AROUND 50 MPH. THESE STORMS WILL END BY NOON. THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE LAKE TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS... LARGE HAIL AND ISOLATED WATERSPOUTS. STORM MOVEMENT WILL BE EAST AT UP TO 60 MPH. WINDS AND WAVES HAZARDOUS TO SMALL CRAFT CAN BE EXPECTED TODAY AND TONIGHT. WINDS WILL BE SOUTHERLY TODAY AND SOUTHWEST TONIGHT. WARM AND MOIST AIR MOVING OVER THE LAKE MAY RESULT IN CONSIDERABLE FOG AND HAZE WHICH COULD SIGNIFICANTLY REDUCE VISIBILITIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT MONDAY AND MONDAY NIGHT. SOUTHWEST WINDS MONDAY WILL BECOME NORTHWEST MONDAY NIGHT THEN DIMINISH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. MEADE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
438 AM EDT SUN APR 10 2011
MIZ037>039-043-100945-
LAKE-MASON-OCEANA-OSCEOLA-
438 AM EDT SUN APR 10 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 432 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PENTWATER...MOVING NORTHEAST AT 50 MPH.
NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAKE MICHIGAN RECREATION AREA... VICTORY TWP...
CUSTER... SCOTTVILLE... LOGAN TWP...
WALHALLA... FOUNTAIN... FREESOIL...
BRANCH... LAKE TWP... MEADE TWP...
SAUBLE TWP... SWEETWATER TWP... LAKE TWP...
ELK TWP...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4417 8509 4405 8509 4404 8511 4382 8598
4382 8604 4379 8606 4370 8642 4377 8646
4382 8643 4396 8646 4405 8653 4419 8639
TIME...MOT...LOC 0838Z 247DEG 50KT 4382 8633
MEADESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 522 AM EDT SUN APR 10 2011 MIZ037>040-043>046-101015- CLARE-ISABELLA-LAKE-MASON-MECOSTA-NEWAYGO-OCEANA-OSCEOLA- 522 AM EDT SUN APR 10 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 520 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES NORTH OF BALDWIN TO 25 MILES SOUTHWEST OF BALDWIN...MOVING EAST AT 60 MPH. NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... NIRVANA... WOODLAND PARK... BITELY... IDLEWILD... LUTHER... HOME TWP... BROHMAN... PINORA TWP... BRISTOL... CHASE... TUSTIN... LEROY... GOODWELL TWP... WOODVILLE... HAWKINS... PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. && LAT...LON 4417 8482 4355 8483 4358 8637 4418 8603 TIME...MOT...LOC 0921Z 255DEG 59KT 4420 8575 4361 8611 MEADE
The Grand Rapids radar (KGRR), 127 km away, was scanning. The volume nearest the first event began at 09:43 UTC.
1 hail. Local standard time, as filed.
Law enforcement near Wolf Lake reported hail the size of a quarter (one inch) in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283445.